First Time User? Sign Up Now
First Time User? Enroll now.
Home > Fitness & Health > Health Library > Heroin
Heroin is an illegal drug. It is a white or brown powder or a black, sticky substance (black tar heroin). It can be sniffed, snorted, smoked, or injected into a muscle or vein. It is often mixed (cut) with other drugs or substances, such as sugar or powdered milk. It may also be cut with poisons, such as strychnine. Other names for heroin are smack, junk, H, and ska.
The pleasurable sensation from heroin is called a rush, and the intensity of the rush depends on how much drug was taken and how rapidly the drug entered the brain. When a person injects heroin directly into a vein or smokes heroin, the rush occurs within seconds, whereas it takes at least 10 minutes when the drug is sniffed. Along with the rush, the person using heroin usually has a warm flushing of the skin, small pupils, watery eyes, runny nose, dry mouth, and a heavy feeling in the arms and legs. Heroin may also cause nausea, vomiting, and severe itching. Soon after the rush, the person feels drowsy and very relaxed. Breathing and heart rate slow, thinking becomes cloudy, and the person may fall into a state like a trance that can last 4 to 6 hours.
Heroin is often used along with other drugs, especially cocaine and alcohol. Some people snort alternate lines of heroin and cocaine, which is called crisscrossing. Or they may inject it with another drug (speedball).
With repeated use, heroin causes the person to need higher and higher doses of the drug to get the same effect (tolerance). It also causes the person's body to need the drug to function (physical dependence), which leads to withdrawal symptoms within a few hours if the person stops using it. Addiction can develop within a few weeks if the drug is used daily. Heroin addiction is also called opioid use disorder.
Several health problems can develop with heroin use, including:
Heroin can be detected in the urine for up to 24 hours and in blood for as long as 48 to 72 hours after use.
If you are worried that you or someone you know will take too much heroin, talk to your doctor about a naloxone rescue kit. A kit can help, and even save your life, if you take too much heroin.
Current as of: August 22, 2019
Author: Healthwise StaffMedical Review: Patrice Burgess MD - Family MedicineAdam Husney MD - Family MedicineMartin J. Gabica MD - Family MedicineChristine R. Maldonado PhD - Behavioral HealthKathleen Romito MD - Family MedicineMichael F. Bierer MD - Internal Medicine, Addiction Medicine
Current as of: August 22, 2019
Author: Healthwise Staff
Medical Review:Patrice Burgess MD - Family Medicine & Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Christine R. Maldonado PhD - Behavioral Health & Kathleen Romito MD - Family Medicine & Michael F. Bierer MD - Internal Medicine, Addiction Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.